Texas, 2018Hail and Damaging Wind in Texas, May 24, 2018
May 24, 2018 · NWS MAF · 3 events in 2 counties and zones
An upper level ridge was centered off the west coast of Mexico and extended up into West Texas. Good instability, moisture, and wind shear were present across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was centered off the west coast of Mexico and extended up into West Texas. Good instability, moisture, and wind shear were present across the area. Dry air was present below the cloud base which contributed to a threat of gusty winds. These conditions resulted in large hail and damaging winds across parts of West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:45 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, May 24, 1:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Thu May 24 2018
.DISCUSSION...
WV imagery shows an upper-lvl ridge centered off the west coast of
Mexico and extending up into West Texas and Southeast New Mexico. At
the sfc, a theta-E ridge runs N-S thru the area, w/50F Td or higher
backed up as far as KELP. Mesoanalysis shows the cap eroding,
w/hires models initiating convection omtns after 18Z. Forecast
soundings are similar to yesterday's, showing steep mid-lvl LRs, a
dry subcloud lyr, and DCAPEs well in excess of 1000 J/kg, for a
continued large hail/damaging wind threat. This looks to be
especially pronounced along/south of I-10, where deep-lyr shear of
around 45 kts is forecast this afternoon/evening.
Unfortunately, rain chances pretty much end after tonight as the
upper begins building NNE into the region. An upper-lvl trough off
the west coast is forecast to make landfall Fri afternoon, and try
to nudge the ridge east into next week, but the ridge is not
budging, w/the low-lvl thermal ridge only strengthening and building
in from the west. By 00Z Sun, all the long-range models increase
H85 temps to 30C or better, and keep them there thru the end of
their runs. KMAF soundings have mixed down 17-18F the past few
days, which would argue for leaning toward the warmer end of the
solutions. The GFS is warmest, but we're reluctant to go quite that
high w/the west coast trough muscling in and passing north over
the next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 99 71 104 / 10 10 0 0
Carlsbad 64 101 63 103 / 10 0 0 0
Dryden 69 99 72 104 / 10 10 0 0
Fort Stockton 68 99 72 103 / 20 0 0 0
Guadalupe Pass 66 95 69 99 / 10 0 0 0
Hobbs 64 97 64 101 / 10 0 0 0
Marfa 60 93 60 97 / 10 10 0 0
Midland Intl Airport 70 100 72 104 / 10 0 0 0
Odessa 70 100 72 104 / 10 0 0 0
Wink 68 102 69 105 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
49/44
Hazardous weather outlook, May 24, 1:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Thu May 24 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Thu May 24 2018 /106 PM MDT Thu May 24 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible today and this evening across much of the
area with the greatest chances across the higher terrain, especially
in the Davis and Guadalupe Mountains. Some of these storms may be
strong with gusty winds, hail, brief locally heavy rainfall, and
occasional to frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, May 24, 3:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 PM CDT THU MAY 24 2018
TXZ057-242200-
Van Horn and Highway 54 Corridor TX-
412 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY
UNTIL 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Salt Flat, or 26 miles south of Pine Springs on
State Highway 54, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
LAT...LON 3135 10485 3157 10488 3162 10468 3137 10462
TIME...MOT...LOC 2111Z 256DEG 12KT 3151 10477
70
Special weather statement, May 24, 3:39 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT THU MAY 24 2018
NMZ028-TXZ058-258-242245-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
Guadalupe Mountains TX-
439 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY AND NORTH CENTRAL
CULBERSON COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 439 PM CDT/339 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McKittrick Canyon, or 7 miles east of Pine Springs,
moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
McKittrick Canyon, Carlsbad Caverns National Park and Guadalupe
Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3200 10476 3200 10473 3204 10469 3211 10455
3187 10443 3182 10470 3198 10481
TIME...MOT...LOC 2139Z 258DEG 8KT 3193 10470
67Thunderstorm Wind, Brewster
- When
- May 24, 5:00 PM CST to 5:01 PM CST
- Where
- Brewster County, Alpine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.370, -103.670
A thunderstorm moved across Brewster County and produced wind damage in Alpine. A power pole was blown down and signs were shattered and blown down due to strong winds and hail. The cost of damage is a very rough estimate.
Hail, Jeff Davis
- When
- May 24, 5:09 PM CST to 5:29 PM CST
- Where
- Jeff Davis County, 35 mi NNW of Ft Davis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.048, -104.106
Hail, Brewster
- When
- May 24, 5:21 PM CST to 5:26 PM CST
- Where
- Brewster County, 3 mi E of Alpine
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.370, -103.620
Dime to nickel sized hail was reported three miles east of Alpine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, May 24 to 25, 2018$33,000 · 1 in hail · 24 events
- Flood in Iowa, May 24 to 27, 2018$50,000 · 1 event
- Flash Flood and Damaging Wind in Nevada, May 24 to 25, 201853 kt wind · 20 events
- Debris Flows and Heavy Rain in California, May 24 to 25, 201811 events
- Hail and Damaging Winds in Kansas, May 24, 20181.25 in hail · 10 events
- Flood and Hail in Texas, May 24 to 25, 20181 in hail · 10 events
- Volcanic Ashfall in Hawaii, May 24 to 29, 20189 events
- Hail and Damaging Winds in Minnesota, May 24, 20181.25 in hail · 8 events
- Hail and Damaging Wind in Kansas, May 24 to 25, 2018$3,000 · 56 kt wind · 4 events
- Hail in Kansas, May 24, 20181 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, May 24, 20183 events
- High Wind in Oklahoma, May 24, 201856 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750371, 750370, 750373.